Taking the blood thinner warfarin at the same time as certain diabetes drugs increases the risk of hospitalization, a new study warns.
Researchers analyzed data from nearly 466,000 Medicare patients. They found that those who took warfarin along with the diabetes drugs glipizide or glimepiride -- also known as sulfonylureas -- had a 22 percent increased risk of making an emergency room visit or being hospitalized for low blood sugar (hypoglycemia).
While doctors are warned about potential interaction between the drugs, there has been little actual data, said study author John Romely, an associate professor at the University of Southern California Center for Health Policy and Economics and School of Public Policy.
"Until now, no one had really studied the interactions between them," he said in a university news release.
The risk was especially high for men aged 65 to 74, according to the study published Dec. 7 in the journal BMJ.
Of the approximately 100,000 older Americans hospitalized each year for medication-related problems, 40 percent are for reactions to warfarin or diabetes drugs, the researchers said.
Warfarin can intensify the effects of the diabetes drugs and cause blood sugar levels to crash. Patients with low blood sugar may appear drunk, lightheaded or confused, and are at risk of falling, Romely said.
"An interaction can occur that has clinical significance, so providers need to be aware in order to prevent a low blood sugar issue from occurring," study co-author Anne Peters, a professor in the USC School of Medicine, said in the news release.
"Sometimes this means having the patient monitor their blood sugar levels more often," she added. "There are many ways to deal with the issue if one is forewarned."
There is no need for pharmacists to change patient instructions, the researchers added.
"What it does require is for pharmacists and other clinicians to be more vigilant when a sulfonylurea is added to a regimen that includes warfarin, as well as when a patient who is taking both has a change in their medical status," study co-author Bradley Williams, a professor in the School of Pharmacy and School of Gerontology, said in the news release.
The U.S. National Institute of Diabetes and Digestive and Kidney Diseases has more about hypoglycemia.
SOURCE: University of Southern California, news release, Dec. 7, 2015
www red DiabetologNytt